August 8, 2000
One of the studies presented at the conference looked at the prevalence of elevated lactate levels among people on ART. Based on earlier research linking nucleoside reverse transcriptase inhibitors (NRTIs) to lactate level elevation, researchers in Vancouver took random lactate measurements from 70 people on therapies that included at least one NRTI. They defined any measurement above 2.0 mmol/L as an elevated level. Twenty-five (36%) of the 70 people sampled had elevated lactate levels. Of these people, however, only one person reported any symptoms typically associated with lactic acidosis. Symptoms of lactic acidosis include profound fatigue, abdominal pain, nausea, and/or vomiting.
Another presentation discussed random lactate level screening of a group of 211 people in Amsterdam. This study compared the rates of lactate elevation among 50 people not on therapy, 101 people on Retrovir® (AZT, zidovudine), and 60 people taking Zerit® (d4T, stavudine). This study found that people on therapy were more likely to have elevated lactate levels (greater than 2.0 mmol/L) than those not on therapy.
The take-home lessons from these presentations appear to be that elevated lactate levels are more common among people on NRTI therapy than previously thought, and may not be very indicative of clinical symptoms. While most people agree that confirmed, extreme abnormalities merit discontinuation of NRTIs, it remains unclear whether moderately elevated lactate levels can be accurately measured and interpreted in order to provide guidance for clinical care of someone with HIV.